Illinois, 2022

Flash Flooding and Hail in Illinois, August 29 to 30, 2022

August 29 to 30, 2022 · NWS ILX · 19 events in 7 counties and zones

Numerous clusters of strong thunderstorms developed along an outflow boundary and ahead of a slowly approaching cold front during the evening of August 29th. Some of the thunderstorm cells merged and produced damaging wind gusts in excess of 60mph, particularly across Vermilion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Numerous clusters of strong thunderstorms developed along an outflow boundary and ahead of a slowly approaching cold front during the evening of August 29th. Some of the thunderstorm cells merged and produced damaging wind gusts in excess of 60mph, particularly across Vermilion County. Excessive rainfall rates led to scattered flash flooding across central Illinois as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 29, 1:48 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 29, 1:48 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
248 PM CDT Mon Aug 29 2022

.SYNOPSIS...
Issued at 248 PM CDT Mon Aug 29 2022

Thunderstorms will develop ahead of a cold front across central
Illinois late this afternoon into tonight. Some of the storms
could become strong to severe north of the I-70 corridor...with
the main hazard being damaging wind gusts. Once the cold front
passes, cooler and less humid weather will be on tap for the
remainder of the week.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 248 PM CDT Mon Aug 29 2022

19z/2pm surface analysis shows a cold front extending from
Wisconsin into eastern Iowa...with an outflow boundary from
midday convection noted from just north of Rantoul westward to
near Peoria. Robust Cu field has formed ahead of the outflow
boundary: however, latest radar imagery is not showing any
thunderstorm development across central Illinois yet. With surface
dewpoints in the middle to upper 70s, MLCAPEs have climbed above
4000J/kg. Despite the strong instability and presence of a forcing
mechanism, very weak winds aloft have thus far prevented rapid
storm development. Will continue to monitor the outflow boundary,
as scattered cells should develop along it over the next couple of
hours. Any storms that form will be capable of damaging wind gusts
and large hail late this afternoon. Meanwhile further northwest,
storms will eventually develop along the slowly-advancing cold
front, but this may not occur until early this evening. Severe
weather will be possible along the cold front as well, with the
threat gradually decreasing by mid to late evening as the activity
crosses I-72 and drops toward the I-70 corridor. Have updated
hourly PoPs to better reflect current trends and to feature high
chance to likely PoPs this evening as the main cold front
energizes. Also delayed the departure of the showers/storms later
tonight given slower initial development and frontal movement. As
a result, have lingered PoPs everywhere after midnight...with rain
chances ending from northwest to southeast toward dawn Tuesday.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 248 PM CDT Mon Aug 29 2022

Once the cold front passes, an extended period of cooler and less
humid weather will prevail for the rest of the week before
conditions gradually warm by the weekend. Highs will mainly be in
the lower to middle 80s Tuesday through Thursday, then will push
back into the middle to upper 80s Friday through Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1234 PM CDT Mon Aug 29 2022

Outflow boundary from thunderstorms currently passing to the north
of central Illinois has settled into the Illinois River Valley
early this afternoon...as 17z KPIA ob now shows NW winds. Do not
think the boundary will have much more southern momentum and in
fact may mix back northward a bit this afternoon. Additional
thunderstorm cells are still expected to form along this boundary
late this afternoon...generally along a KMQB...to KPIA...to KPNT
line. Model guidance has not been particularly helpful today, so
will rely mainly on observation data to formulate the 18z aviation
forecast. As such, have opted to focus convection at KPIA between
22z and 01z...then further south to the I-72 terminals between
01z and 03z. Winds will initially be SW with gusts of 15-20kt this
afternoon, then will veer to W/NW and decrease to less than 10kt
after cold FROPA later this evening into the overnight hours.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Aug 29, 2:04 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
304 PM CDT Mon Aug 29 2022

ILZ027>031-036>038-040>057-061-301100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
304 PM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are likely late this afternoon and
evening. Damaging straight line winds are the primary hazard,
although localized flash flooding of urban areas will be possible as
well. The highest risk of severe weather will be focused north of a
Havana to Danville line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4pm and 10pm.

ILZ062-063-066>068-071>073-301100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
304 PM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Thunderstorms will drop south of the I-70 corridor by late evening.
While widespread severe weather is not expected, isolated damaging
wind gusts and localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 10pm.

Barnes

In the hours before

Local storm report, Aug 29, 12:06 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
106 PM CDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     2 S LACON               40.99N 89.41W
08/29/2022                   MARSHALL           IL   LAW ENFORCEMENT

            TREE DOWN ON HICKORY GROVE ROAD.

&&
Special weather statement, Aug 29, 1:12 PM CST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
212 PM CDT Mon Aug 29 2022

ILZ045-046-292030-
Vermilion-Champaign-
212 PM CDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of northern Vermilion
and northeastern Champaign Counties through 330 PM CDT...

At 210 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stockland to 7 miles west of Paxton.
Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rantoul around 225 PM CDT.

Other locations in the path of these storms include Gifford, Potomac
and Rossville.

This includes Interstate 57 between mile markers 252 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4018 8753 4018 8768 4040 8846 4040 8794
      4049 8793 4049 8753
TIME...MOT...LOC 1910Z 293DEG 32KT 4069 8761 4046 8824

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NMA
Special weather statement, Aug 29, 2:27 PM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Lincoln IL
327 PM CDT Mon Aug 29 2022

ILZ046-292115-
Vermilion-
327 PM CDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of central Vermilion
County through 415 PM CDT...

At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Danville to near Ogden.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Danville and Tilton.

This includes Interstate 74 between mile markers 203 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4013 8790 4029 8793 4043 8753 4009 8753
TIME...MOT...LOC 2027Z 280DEG 27KT 4027 8752 4020 8793

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NMA

The radar

The Lincoln radar (KILX), 49 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
August 29, 5:30 PM CST to 5:35 PM CST
Where
Sangamon County, 0.62 mi ENE of Salisbury
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.885, -89.790

A tree was blown down across Route 97 south of Salisbury.

Thunderstorm Wind, Sangamon

When
August 29, 6:04 PM CST to 6:05 PM CST
Where
Sangamon County, 1.74 mi SW of Bradfordton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.800, -89.750

Thunderstorm Wind, Vermilion

When
August 29, 6:12 PM CST to 6:17 PM CST
Where
Vermilion County, 0.38 mi N of Potomac
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.306, -87.799

Trees and a power pole were blown down near the 100 block of Grant Street.

Thunderstorm Wind, Vermilion

When
August 29, 6:22 PM CST to 6:27 PM CST
Where
Vermilion County, Bismarck
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -87.600

Trees were blown down in Bismarck.

Thunderstorm Wind, Vermilion

When
August 29, 6:30 PM CST to 6:35 PM CST
Where
Vermilion County, 0.68 mi WSW of Tilton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.095, -87.641

Power poles were blown down and a transformer caught on fire near the 1700 block of Washington Street.

Thunderstorm Wind, Vermilion

When
August 29, 6:35 PM CST to 6:40 PM CST
Where
Vermilion County, 1.58 mi W of Newell
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.170, -87.650

Several large tree limbs were blown down on Denmark Road about 2 miles northwest of Danville.

Thunderstorm Wind, Vermilion

When
August 29, 6:35 PM CST to 6:40 PM CST
Where
Vermilion County, 0.9 mi N of Newell
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.183, -87.623

Power poles were blown down on Poland Road in Danville.

Thunderstorm Wind, Vermilion

When
August 29, 6:35 PM CST to 6:40 PM CST
Where
Vermilion County, 3 mi N of Oakwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.163, -87.780

Several large tree branches and power lines were blown down.

Thunderstorm Wind, Vermilion

When
August 29, 6:40 PM CST to 6:45 PM CST
Where
Vermilion County, Catlin
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.070, -87.700

Several trees were blown down.

Thunderstorm Wind, Vermilion

When
August 29, 6:40 PM CST to 6:45 PM CST
Where
Vermilion County, 2.1 mi NE of New Town
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.140, -87.740

Several trees were damaged in Kickapoo State Park.

Hail, Vermilion

When
August 29, 6:40 PM CST to 6:45 PM CST
Where
Vermilion County, 2.08 mi NE of New Town
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.140, -87.741

Thunderstorm Wind, Macon

When
August 29, 6:45 PM CST to 6:50 PM CST
Where
Macon County, Argenta
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.980, -88.820

A tree and power lines were blown down.

Thunderstorm Wind, Vermilion

When
August 29, 6:45 PM CST to 6:50 PM CST
Where
Vermilion County, 1 mi WSW of Armstrong
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.294, -87.888

A tree was blown onto power lines.

Thunderstorm Wind, Macon

When
August 29, 6:45 PM CST to 6:50 PM CST
Where
Macon County, Oreana
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.930, -88.870

Several large tree branches and power lines were blown down.

Thunderstorm Wind, Piatt

When
August 29, 6:55 PM CST to 7:00 PM CST
Where
Piatt County, Cerro Gordo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.880, -88.730

Numerous tree limbs and power lines were blown down. A flag pole was bent.

Thunderstorm Wind, Moultrie

When
August 29, 8:32 PM CST to 8:33 PM CST
Where
Moultrie County, 1 mi S of Allenville
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.535, -88.530

Thunderstorm Wind, Moultrie

When
August 29, 8:32 PM CST to 8:37 PM CST
Where
Moultrie County, 1 mi S of Allenville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.535, -88.530

A tree was blown down.

Flash Flood, Coles

When
August 29, 9:15 PM CST to August 30, 12:15 AM CST
Where
Coles County, 3.38 mi WNW of Mattoon to 1.71 mi NE of Mattoon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.496, -88.430

Water was flowing across numerous streets in Mattoon...including Western Avenue and Charleston Avenue. Vehicles were stalled in high water on Charleston Avenue between 14th Street and 15th Street and on Charleston Avenue near 26th Street.

Flash Flood, Morgan

When
August 29, 9:27 PM CST to 11:30 PM CST
Where
Morgan County, 1.73 mi SSE of Arnold to 1.5 mi E of Pisgah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.696, -90.140

Water was flowing across the roadway at Pisgah Road and Highway 104 southeast of Jacksonville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052230, 1052231, 1052222, 1052227, 1052220, 1052223, 1052224, 1052234, 1052221, 1052226, 1052235, 1052225, 1052229, 1052233, 1052232, 1052228, 1052236, 1052219, 1052237.